Alabama, 2017

Strong Wind in Alabama, May 29, 2017

May 29, 2017 · NWS HUN · 1 event in 1 county or zone

A weak frontal boundary stalled out in north central MS helped to support a line of|showers and a few storms in NW AL. Sub-severe winds with one tree down was reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A weak frontal boundary stalled out in north central MS helped to support a line of|showers and a few storms in NW AL. Sub-severe winds with one tree down was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 29, 1:44 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, May 29, 1:44 PM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
244 PM CDT Mon May 29 2017

.NEAR TERM...(Tonight)
Issued at 244 PM CDT Mon May 29 2017

A slight increase in coverage of showers and a few thunderstorms has
been noted over the past hour or two. This is especially true west
of Huntsville where some slightly clearing was noted and they seem
to be forming along differential heating boundaries created from
those clouds. These storms will continue to track eastward. A
frontal boundary is still stalled out in north central MS and has
made little progress through the afternoon. It looks like the line of
showers and a few storms out there right now is forming along this
boundary. An upper low continues to spin north of the Great Lakes
and will drift slightly farther north overnight.

Guidance is desperately trying to move this front through the area.
Previous forecasts had it moving through Sunday night, then Monday
and now they are pushing it through tonight. Each of these times,
guidance is producing fairly widespread rainfall along the front so
to say this is uncertain, is the truth. Model guidance is indicating
mid/upper level waves moving through this evening which will turn
winds aloft more westerly. This could give the front enough of a
push to finally move it closer to the area and maybe push it through
overnight. Either way, there is another upper wave expected over the
area and that will help keep scattered showers and thunderstorms in
the forecast this evening and diminishing by midnight. Left the area
dry after midnight through Tuesday morning. Cannot rule out a strong
storm but judging by how low topped the current storms are, this is
going to be hard to get.

Lows tonight will be near normal, in the lower 60s.

.SHORT TERM...(Tuesday through Wednesday Night)
Issued at 244 PM CDT Mon May 29 2017

Assuming the frontal boundary pushes south or maybe on top of the
area, an additional upper wave will move across and once again, help
create showers and thunderstorms along the front. This looks to be
mostly south of the area but could clip our southern counties. Looks
like another weak wave could interact with the terrain in the
northeast and produce a few showers/storms as well. In conclusion,
scattered showers/thunderstorms for the entire forecast area seems
like a good bet. A strong storm is not out of the question Tuesday
with instability/lapse rates higher than today. There is more dry air
and slightly lower dew points then what we have been seeing but
there is basically zero shear. Given the uncertainty of the
boundaries, could just be some pop up showers and a storm or two.

Feel that Tue night should be mostly dry with any storms diminishing
by midnight. However, given lingering instability aloft and waves
moving along the upper low, will leave in isolated POPs and match
the neighbors.

With the upper low still lingering in the same location as it is in
right now, another front will be able to develop and approach the
area on Wednesday. Southerly winds ahead of it should be able to
pull dewpoints back into the mid to upper 60s with PW values around
1.25-1.5 inches. Instability/lapse rates will be higher than
previous days and shear at the lower levels will be non zero
(although that's not saying much). There isn't much upper support but
I have slightly higher confidence in a few strong storms, maybe 1 or
2 severe for Wednesday. Once again, the front moves through,
shifting winds to the NW and with the loss of daytime heating, storms
end by midnight.

Temps will be near normal with highs Tue-Wed in the lower 80s and
lows in the lower 60s.

.LONG TERM...(Thursday through Sunday)
Issued at 244 PM CDT Mon May 29 2017

During the afternoon hours on Thursday, models push a warm front
northeast into northern Alabama. Most guidance develops at least
scattered showers and thunderstorms in the afternoon along this
boundary. Best coverage with it will be along/near the surface warm front
and the upper level energy associated with it. A fairly moist
boundary layer looks to still be in place, along with dry air aloft
and fairly steep low level lapse rates. There looks to be little
shear (speed or directional) given the weak and low level flow. Thus
would expect typically summertime pulse storms that could become
strong. The main threats with any strong storms would be gusty winds
to around 40 mph, small hail, and frequent lightning given forecast
surface based instability. Clouds and precipitation should keep high
temperatures mainly in the lower 80s. The exception being east of I-
65, which may see a bit more sunshine and thus have highs in the
lower to mid 80s there. As the warm front pushes northeast across
northern Alabama Thursday night, rain chances should increase, but
kept them high chance for now.

More pronounced southerly or southwesterly low level flow will warm
overnight lows into the mid 60s by Friday morning. Models seem to
wash out the boundary (warm front) over or just north of the area
Friday into Saturday, keeping scattered showers and thunderstorms in
the forecast. Similar parameters continue to be in place during this
period. Thus a continuation of strong storms are possible.  Between
the clouds and scattered precipitation, this should keep highs in
the lower 80s.

By Saturday afternoon into Saturday night, both GFS and ECMWF move a
decent longwave trough axis southeast from Texas/Ohio into the
Tennessee Valley. This should increase forcing over the area,
especially Saturday night. Shear still doesn't look that great, but
again enough instability should be in place for strong storms
capable of frequent lightning and gusty winds. A better coverage of
precipitation is shown by models during this period (especially in
the afternoon/evening). However, given how far out in the forecast
this is, only kept high chance pop for now. With cloud cover and
more widespread rainfall, high temperatures around 80 degrees look
more likely. This may even be too high for temperatures. Lows will
remain pretty warm (upper 60s to around 70 degrees) with southerly
flow expect through Saturday night ahead of the longwave trough axis.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1221 PM CDT Mon May 29 2017

Uncertain forecast today in regards to coverage of
showers/thunderstorms as well as CIG heights. Even so, added a TEMPO
for -TSRA this afternoon although confidence is not high on the
coverage of actual thunderstorms with higher confidence in scattered
to numerous rain showers. Will go ahead and include -SHRA in the
start of the TAFs but it will be on/off showers, not continuous.

CIGS to the west and now at KMSL are hovering around 2000-2500ft but
expect them to bounce a little depending on rainfall and the multiple
cloud decks that are around the area. Will go with the 2500-3500ft
for now and will continue to monitor for amendments. Fog and lower
visibility is possible tomorrow morning and could get lower than the
4SM currently forecast. Otherwise, light and variable winds outside
of thunderstorms are possible.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...LN
SHORT TERM...LN
LONG TERM...KTW
AVIATION...LN

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 29, 1:43 PM CST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
243 PM CDT Mon May 29 2017

ALZ001>010-016-TNZ076-096-097-301045-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
243 PM CDT Mon May 29 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Rest of Today and Tonight...

Isolated to scattered thunderstorms will continue this afternoon and
evening. A strong storm or two is possible with gusty winds being
the highest threat. Thunderstorms will diminish after sunset with a
few storms lingering through midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered thunderstorms will be possible every day through the long
term with the highest coverage each afternoon.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not expected at this time.

In the hours before

Local storm report, May 29, 10:10 AM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1110 AM CDT MON MAY 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     8 NNW SKYLINE           34.92N 86.16W
05/27/2017                   JACKSON            AL   PUBLIC

            SEVERAL TREES WERE BLOWN DOWN AT THIS
            LOCATION NEAR HURRICANE CREEK.

&&
Special weather statement, May 29, 1:48 PM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
248 PM CDT MON MAY 29 2017

ALZ001-292015-
Lauderdale AL-
248 PM CDT MON MAY 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAUDERDALE COUNTY
UNTIL 315 PM CDT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Walnut Grove, or 14 miles east of J P Coleman
State Park, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Florence, St. Florian, Underwood-Petersville, Threet, Zip City and
Cloverdale.

LAT...LON 3500 8756 3481 8759 3489 8795 3500 8795
TIME...MOT...LOC 1947Z 279DEG 20KT 3494 8790

Stumpf

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Lauderdale

When
May 29, 4:10 PM CST
Where
Lauderdale forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

A tree was knocked down at CR 8 at CR 79.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696478.